Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

August 16, 2022Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Aug 16, 2022, 12:49 PM EDT for Monroe County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 12:49 PM EDT (16:49 UTC)
Expired
Aug 16, 2022, 1:30 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Hail
0.50 in
Wind
40

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS81 KBUF 161649
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1249 PM EDT Tue Aug 16 2022
 
NYZ003-013-161730-
Livingston NY-Monroe NY-
1249 PM EDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of north central
Livingston and southern Monroe Counties through 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Henrietta, or near Brighton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Rochester, Brighton, Henrietta, Avon, Caledonia, Scottsville, Rush,
Pittsford, Strong Memorial Hospital, Martin, Industry, Garbutt and
Mumford.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 near exit 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4290 7780 4304 7789 4316 7757 4304 7743
      4304 7748 4301 7749
TIME...MOT...LOC 1649Z 049DEG 2KT 4305 7765 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 16, 10:20 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1020 AM EDT Tue Aug 16 2022

.SYNOPSIS...
A weak upper level low will meander across the Northeast States
today through Thursday, bringing unsettled weather with a few
showers and widely scattered thunderstorms at times. Dry weather
will return Friday as high pressure builds back into the eastern
Great Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
A broad/weak upper level low over eastern NY/PA this morning will
drift slowly east into southern New England and gradually deepen
through Wednesday morning, with an associated surface low deepening
off the New England coast. The better forcing and deeper moisture
will be found east of the upper level low and off the east coast
through the period. Meanwhile, large scale forcing across our region
will be weak and stochastic as subtle, convectively modulated
vorticity maxima orbit the upper level low. At the surface, there
will be very little in the way of a synoptic scale feature, with
mesoscale boundaries dominating. Expect the primary low level focus
to be terrain induced boundaries and weak circulations over the
Southern Tier and western Finger Lakes this afternoon.

Most of the showers through the early to mid morning hours will
continue to focus across the western Southern Tier near a weak
inverted trough axis. There will also be a trip of moderately heavy
showers between BUffalo and Batavia from 10 Am through about noon.
The afternoon diurnal instability and local terrain forcing will
then take over with showers becoming more numerous again across the
Southern Tier and western Finger Lakes. Enough instability will
develop to support a few widely scattered thunderstorms as well.
Farther north, a stabilizing northeast flow off Lake Ontario will
likely keep areas along and north of the NY Thruway mainly dry from
Wayne County westward across Rochester and Buffalo. East of Lake
Ontario, high-res guidance suggests a few terrain induced showers
will develop over the Adirondacks and then drift westward towards
the east end of Lake Ontario during the afternoon and early evening.

This evening the areal coverage of showers will diminish, and any
thunder will end. Overnight, model guidance suggests another weak
inverted trough will drift across northwest PA and southwest NY,
supporting the chance of a few scattered showers. Increasing lake
induced instability may also support a few scattered showers over
Lake Ontario and Lake Erie, possibly drifting onshore at times
across Western NY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Heading into Wednesday, a broad negatively tilted trough will lie
across much of the Great Lakes and New England, where it's within
this trough a closed low will deepen and engulf much of New York
State and spread eastward into Cape Cod. Throughout the day this
closed low will ever so slightly advance northward into New England.
As such, with the the close proximity of the low with respect to the
region, weak flow will remain across the region and any forcing in
place across the area will primarily be diurnally driven and
therefore expect any showers and thunderstorms to form by Wednesday
afternoon.

The aforementioned upper level closed low over New England will meet
up with a coastal low Thursday, where by Thursday night both
features will become vertically stacked. This being said, the lower
Great Lakes region will remain of the backside of the low pressure
system which will produce a marginal lake response as winds back
more north-northwest Wednesday night into Thursday and therefore
kept the slight chance and chance for lake effect rain showers
Wednesday night into Thursday. Additionally, later on Thursday
diurnally driven showers/thunderstorms will be possible once again.

Thursday night, the stacked low pressure system will continue to
progress north into the Canadian Maritimes allowing for some upper
level ridging and surface high pressure to spill across the Great
Lakes. With the incoming ridging and surface high pressure, expect
mostly dry conditions Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Another potent shortwave trough will dive south from the Canadian
Prairies and into the Upper Midwest Friday. Similar to the low
pressure system earlier in the work week, this feature will closely
follow suit by closing off and slowing down its progression across
the Upper Mississippi Valley through the first couple of days of the
weekend. On the bright side, the slowing progression of the trough
will support ridging, surface high pressure and consequently a
period of dry weather across the region Friday through most of the
day Saturday.

As of 00Z model guidance packages arrive, the weakening upper level
low is progged to track east late Saturday and Saturday night which
would support a chance for some scattered showers Saturday night,
mainly across Western New York. Then increasing moisture along with
diurnal heating will support better chances for showers and
thunderstorms Sunday afternoon, though the best opportunity for
showers and storms will arrive as the system nears the area at the
start of the next work week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A weak upper level low will continue to meander across NY/PA and New
England today through tonight, producing scattered showers at times.
Through the morning hours the majority of the showers will focus
across the western Southern Tier, including KJHW. This afternoon the
greatest coverage of showers will be found across the Southern Tier
and western Finger Lakes as modest diurnal instability develops,
although a few spotty showers are also possible elsewhere. Enough
instability will develop this afternoon to support a few isolated to
widely scattered thunderstorms. Any thunder will end in the evening,
with showers decreasing in coverage.

VFR will prevail most of the time, although any heavier showers may
produce local/brief MVFR to IFR conditions. Some patchy fog may
develop across the Southern Tier later tonight through early
Wednesday morning with local IFR VSBY.

Outlook...

Tuesday night through Thursday...Mainly VFR. Chance of showers
and isolated thunderstorms with local/brief flight restrictions.

Friday and Saturday...VFR.

&&

.MARINE...
High pressure will remain anchored over Quebec today through
Wednesday, with general low pressure over the southeast states and
along the east coast. This will maintain an extended period of
northeast winds on Lake Ontario and Lake Erie. Sustained wind speeds
will generally be 10-13 knots, producing a light chop at times.

Forecast BUFKIT soundings over Lake Erie and Lake Ontario dont
support a chance of waterspouts today through this evening with lake
induced equilibrium levels too low. That will change overnight as
mid level temperatures cool and allow for deeper lake induced
instability to develop, bringing the chance of waterspouts by late
tonight and Wednesday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
519 AM EDT Tue Aug 16 2022

NYZ001>008-010>014-019>021-085-170930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-170930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

A few waterspouts are possible later tonight on Lake Erie and Lake
Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few waterspouts are possible Wednesday through Thursday on Lake
Erie and Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-170930-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
519 AM EDT Tue Aug 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 16, 12:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1249 PM EDT Tue Aug 16 2022

NYZ003-013-161730-
Livingston NY-Monroe NY-
1249 PM EDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of north central
Livingston and southern Monroe Counties through 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Henrietta, or near Brighton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Brighton, Henrietta, Avon, Caledonia, Scottsville, Rush,
Pittsford, Strong Memorial Hospital, Martin, Industry, Garbutt and
Mumford.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 near exit 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 7780 4304 7789 4316 7757 4304 7743
      4304 7748 4301 7749
TIME...MOT...LOC 1649Z 049DEG 2KT 4305 7765

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:13 PM EDTSpecial Weather StatementBUFLivingston47 min
Aug 16, 1:46 PM EDTSpecial Weather StatementBUFGenesee29 min
Aug 16, 2:01 PM EDTSpecial Weather StatementBUFWyoming44 min
Aug 16, 2:21 PM EDTSpecial Weather StatementBUFGenesee39 min
Aug 16, 2:23 PM EDTSpecial Weather StatementBUFOntario52 min
Aug 16, 2:43 PM EDTSpecial Weather StatementBUFGenesee47 min
Aug 16, 3:09 PM EDTSpecial Weather StatementBUFErie51 min
Aug 16, 3:34 PM EDTSpecial Weather StatementBUFErie41 min
Aug 16, 3:37 PM EDTSpecial Weather StatementBUFCayuga38 min
Aug 16, 3:48 PM EDTSpecial Weather StatementBUFOntario42 min
Aug 16, 4:02 PM EDTSevere Thunderstorm WarningBUFOntario58 min
Aug 16, 4:08 PM EDTFlash Flood WarningBUFAllegany3 hr
Aug 16, 4:18 PM EDTSpecial Weather StatementBUFCayuga42 min
Aug 16, 4:35 PM EDTSpecial Weather StatementBUFWayne40 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.